- This topic is empty.
December 14, 2014 at 11:59 am #22272buffcodyParticipant
It’s almost two weeks after your surgery. I hope you are doing well. You wrote that you would let us know. I hope your silence is not an indication of either things not going well for you or an inability to write. If anyone else knows something, could you let us all know. I hope I did not miss something on a topic I did not read. I really hope that Joe had a successful surgery and is recovering well. He has been a terrific aid and encouragement for me during the past year.
FrankDecember 16, 2014 at 3:27 am #65938RJoeyBParticipant
Good evening all, my apologies for not updating sooner, it has been a rough couple of weeks, but things are finally heading in the right direction again. I’ve been meaning to check in, but the roller-coaster just never seemed to stop long enough. First thing first, the craniotomy itself went well — it appears that the area of concern was all radiation necrosis (RN), both visually and from the quick “frozen section” pathology conducted during the procedure. We’re still waiting on the final pathology of the entire lesion. The area of RN had grown to 2.5-cm, which is the same size as the original tumor removed almost two years ago. Immediately post-op, I was doing well, a minor headache managed well with Tylenol for a couple of days. I had of course hoped that all of the left side weakness and motor control issues (arm, hand, leg, foot) would resolve quickly, but we still don’t know for sure how much I’ll get back — there has been some improvement, though.
Unfortunately, six months on the steroid (Decadron/dexamethasone) took a much worse toll on me than we knew, except perhaps my surgeon, who was as adamant about the need to excise the RN as he was about getting me off of the steroid as soon as possible. So, following the craniotomy, I spent six nights in the ICU dealing with post-op complications exacerbated by six months straight on Decadron. With my first craniotomy, I spent one night in the ICU, one in a “regular” room, and I was home the next day. But this time around, the most serious problem was a deep-vein thrombosis (DVT), below the knee, which is usually considered manageable, but in my case travelled and became a dangerous pulmonary embolism (PE) in my lung. On my birthday of all days, I had been moved out of the ICU to a regular room, only to start having blood pressure and heart rate issues, leading them to give me a chest CT, discover the PE, and move me back to the ICU for two more nights. The normal course of action would apparently have been to start me on blood thinners and monitor me closely. Blood thinners and brain surgery don’t mix, though, so they needed to wait a few more days to clear me to start. In the meantime, they placed an inferior vena cava (IVC) filter up through my groin up into the vein to catch any new DVTs traveling up my leg. DVT is apparently more common in cancer patients, and again made worse by the Decadron. In addition to the DVT/PE, my blood pressure was very high, as was my blood sugar, again, all Decadron related. So it’s taken some time to get those things back under control with blood pressure medication, insulin, and now blood thinner.
After all that, in order to regain as much of both the left side function while rebuilding strength lost to steroid-induced myopathy and two weeks in a hospital bed, I’m in inpatient rehabilitation for physical and occupational therapy, where I can work on things for several hours a day instead of several hours per week. It’s both about regaining strength and allowing the brain to heal from six months of edema and learn new motor pathways. I’ve been here since the end of last week, not sure yet when I’ll be going home, hoping to discuss that tomorrow. In the meantime, it’s now two and a half weeks since Thanksgiving night when I experienced the acute decline. Being able to move and start physical therapy (PT) has felt good, we’ll see how far it takes me. They’ve been rapidly tapering my Decadron, which necessarily had to go to an even higher dose post-op. But tomorrow is my last “demon pill” and then they’ll transition me to hydrocortisone as they try to nudge the adrenal gland back to normal function, all coordinated with an endocrinologist. My blood sugar continues to be well-managed with insulin and I should be able to discontinue it soon after finishing the Decadron, or so they tell me — point being it hasn’t made me a life-long diabetic. Blood pressure, too, continues to do well, even as I increase PT activities. I’ll remain on some form of blood thinner for three months and the IVC filter is recommended to be removed around the same time.
It’s all still too close to reflect on lessons learned, other than to say that radiation necrosis is in many ways just as dangerous as a brain metastasis itself and dexamethasone is a powerful, dangerous, but sometimes necessary part of the cancer journey for some. In hindsight, I think I would have been better off if I’d had surgery a month earlier, but there was no way to know.
I hope to post again soon. In the meantime, thanks for everyone’s support and concern.
All my best,
JoeDecember 16, 2014 at 6:35 am #65939tamieParticipant
Sorry to hear about the difficult time you had.
Hope that now, with physiotherapy you will feel better and improve fast. Wish that all these will become an okld memoiry that you can forget and you can proceed feeling better.
all of us learned that medicine is not an exact socience and individual differences make the difference
TammieDecember 16, 2014 at 11:18 am #65940buffcodyParticipant
Thank you so much for posting about how you are doing. We are all relieved to know you are hanging in there despite that being a much more difficult “hang” than anticipated. Given my dislike of being in the hospital, I can hardly imagine how difficult it must be to go in thinking two days and find oneself still there after two weeks with all sort of unexpected and nasty developments.
All of us realize that we can’t just leave it up to the doctors to see us to the port of health. Both you and I have been involved in complicated decisions as to whether to have surgery or not. In my case at least, it included the decision of whether it would be craniotomy or radiosurgery. The surgeons aren’t always sure what they are going to find at the other end of their knives or radio waves. We also realize that steroids aren’t unmitigated “goods,” They have their uses but also their problems, and we have to keep book on how they are affecting us, realizing at the same time that our input doesn’t qualify us as endocrinologists or neurologists or whoever else from the medical profession that is monitoring our steroid intake. So what you have written so clearly about your complex and sometimes unfortunate situation is important for us to reflect on as we strive to be partners to the health care workers in our own case, even if you are too close to reflect on lessons learned. Thanks for your continued sharing.
We wish you well in your future treatment and in the therapy that you are involved in. In particular, I hope you are feeling well enough to get out of the hospital soon and back home. I also hope that the final biopsy continues to show no cancer in what was removed from your brain and that the surgery plus the change in steroids continues to improve how you feel and what you are able to do.
FrankDecember 16, 2014 at 12:44 pm #65941Catherine PooleKeymaster
I am also relieved to see you posting again Joe. You’ve been in my thoughts the past few days. You are certainly the perfect advocate for yourself and have a good handle on taking care of issues. That is certainly admirable! Keeping hanging in there until you can get on home!December 16, 2014 at 6:07 pm #65942MathewRParticipant Joe, I’ve been thinking about you as well–and I’m so glad to hear that you’re doing ok under challenging circumstances.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.